MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS INSERT SZ 7-8 9MM; PROSTHESIS, KNEE, PATELLOFEM, SEMI-CONSTRAINED, CEMENTED, POLY/METAL/POLY

SMITH & NEPHEW, INC. GII PS INSERT SZ 7-8 9MM; PROSTHESIS, KNEE, PATELLOFEM, SEMI-CONSTRAINED, CEMENTED, POLY/METAL/POLY
Model Number 71420844
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 10/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reference number: (b)(4).
 
Event or Problem Description
It was reported that, after total knee arthroplasty was performed on an unspecified date, the implanted genesis ii posterior stabilized insert size 7-8 9mm broke off.This adverse event was treated by conducting a revision surgery on (b)(6) 2021.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The contribution of the device to the reported event could not be corroborated.A visual inspection of the returned device confirmed the stated failure mode.The device was fractured along the post, rendering the device inoperable.The fractured component was returned.A review of complaint history revealed similar events for the listed device, but no similar events for the batch, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that this case reports that a broken ps insert was found during the revision.Two photos of the returned device supports the reported breakage.The date of the primary tka is unknown.Reportedly, ¿surgery to remove and replace poly was successful" and patient was transferred to post-operative recovery.Per correspondence no further information on the patient is available and the patient¿s current health status is unknown.Without the requested clinically relevant information, the root cause of the reported ps insert breakage cannot be definitively concluded.The patient impact beyond the broken ps insert and revision could not be determined.Further patient impact beyond the reported could not be assessed.Therefore, no further medical assessment could be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII PS INSERT SZ 7-8 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEM, SEMI-CONSTRAINED, CEMENTED, POLY/METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12748306
Report Number1020279-2021-07825
Device Sequence Number20012093
Product Code JWH
UDI-Device Identifier03596010209719
UDI-Public03596010209719
Combination Product (Y/N)N
Initial Reporter StateWY
Initial Reporter CountryUS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71420844
Device Catalogue Number71420844
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2021
Supplement Date Received by Manufacturer01/19/2022
Initial Report FDA Received Date11/03/2021
Supplement Report FDA Received Date01/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown